Wisconsin, 2012Hail and Damaging Wind in Wisconsin, August 16, 2012
August 16, 2012 · NWS MKX · 2 events in 2 counties and zones
Thunderstorms developed over western Wisconsin ahead of a cold front, with isolated thunderstorms becoming severe as they moved into South Central Wisconsin. The storms strengthened as they moved into a region of increased instability, with most-unstable CAPE up to 1000 J/kg and moderate effective shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over western Wisconsin ahead of a cold front, with isolated thunderstorms becoming severe as they moved into South Central Wisconsin. The storms strengthened as they moved into a region of increased instability, with most-unstable CAPE up to 1000 J/kg and moderate effective shear. The severe thunderstorms produced wind gusts up to 50 knots (58 mph) that downed trees in Marquette County, with strong thunderstorms producing nickel-sized hail near Brookfield in Waukesha County during the early morning hours of August 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 15, 8:21 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 15, 8:21 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
921 PM CDT WED AUG 15 2012
.UPDATE...
LATEST 4 KM WRF MODEL RUNS STILL TAKE AN RATHER STRONG MCS ACROSS
THE FORECAST AREA DURING THE EARLY MORNING HOURS. HOWEVER THIS IS
ALL BASED ON PRE 00Z NEW UPPER AIR DATA. STILL 0-1 KM CAPE VALUES
ARE AROUND 1600/2000 J/KG OVER SOUTHEAST MINNESOTA...SO THE STORMS
ARE JUST NOW REACHING THE MOST UNSTABLE AIR. 00Z NAM MAX 0-1 KM
CAPE VALUES DO DIMINISH DURING THE EARLY MORNING HOURS AS THE AXIS
OF INSTABILITY PUSHES INTO SOUTH CENTRAL/SOUTHEAST WISCONSIN.
0-6 KM BULK SHEAR IS SLOW TO INCREASE...REACHING ONLY 35 KNOTS BY
SUNRISE IN SOUTH CENTRAL WISCONSIN. THE INCREASING 250 MB JET MAX
DOES NOT REACH SOUTHERN WISCONSIN UNTIL LATE MORNING/EARLY AFTERNOON.
SPC DROPPED THE FORECAST FROM SLIGHT RISK OF SEVERE...THAT SEEMS
REASONABLE.
&&
.AVIATION/06Z TAFS/...
MAINLY MID LEVEL CLOUDS AND ISOLATED SHOWERS UNTIL THE EARLY
MORNING HOURS WHEN AN AREA OF THUNDERSTORMS SHOULD MOVE ACROSS
SOUTHERN WISCONSIN ALONG AN APPROACHING COLD FRONT.
VFR CONDITIONS EXCEPT SOME IFR IN THE LINE OF THUNDERSTORMS.
SOME MVFR CIGS BEHIND THE FRONT THAT WILL RISE TO VFR BY AFTERNOON
THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 228 PM CDT WED AUG 15 2012/
TONIGHT AND THURSDAY - CONFIDENCE...MEDIUM
MAIN FOCUS IS ON INTENSITY OF COMPLEX AS IT ARRIVES INTO SRN WI
LATER TONIGHT INTO THURSDAY MORNING. SOUTHWEST LOW LEVEL JET WILL
INCREASE TO 30 TO 40 KNOTS WITH AN INCREASE IN MOISTURE INTO SRN WI.
EXPECTING PREFRONTAL DEW POINTS TO CLIMB INTO THE LOW TO MID 60S.
ELEVATED CAPES PER BUFKIT WILL BE IN THE 1000-1500 J/KG RANGE EVEN
AT THIS UNFAVORABLE TIME FRAME. CWASP AGGREGATE SEVERE WEATHER
PARAMETER NOT TOO SHABBY...WITH VALUES SHOWING A SPIKE OVER 60 PCT.
DECENT UPPER JET DIVERGENCE WITH JET CORE ON EASTERN SIDE OF
ADVANCING UPPER TROUGH. PRETTY GOOD FRONTOGENETICAL FORCING WITH
SURFACE/850 FRONTS. MID LEVEL LAPSE RATES ABOVE 7C/KM. PARAMETERS
SUGGESTING STORMS COULD MAINTAIN STRENGTH ACROSS CWA. 0-6KM SHEAR TO
40 KNOTS IN WESTERN CWA. 4KM NAM LOOKS MOST IMPRESSIVE FOR SRN WI
WITH STORMS SWEEPING IN FROM ERN MN. NMM/ARW SUGGESTING A WEAKENING
LOOK TO THE CONVECTION WHILE OTHER MODELS QPF SUGGESTS MAINTAINING THE
STRENGTH ALL THE WAY ACROSS SRN WI. 4KM SPC WRF TAKES BETTER ACTION
ACROSS NRN IL FEEDING ON BETTER CAPE AIR AND THIS SECOND MORE
SOUTHERN COMPLEX IS SHOWN BY OTHER MODELS TOO WHICH COULD FEED OFF
THE BETTER INSTABILITY PARAMETERS TO THE SOUTH. POTENTIALLY A CASE
WHERE OUR CWA SEES BEST DYNAMICS NORTH AND BEST INSTABILITY SOUTH
AND WE GET A LITTLE OF BOTH TO MAINTAIN STORMS WITH LIMITED SEVERE
POTENTIAL. HIGH CONFIDENCE IN POPS BUT LOW CONFIDENCE ON HOW
WIDESPREAD SEVERE RISK ENDS UP BEING AT THIS POINT. SPC HAS ADJUSTED
THE DAY1 SLIGHT RISK A BIT FARTHER EAST...SO IF THE HIGHER CAPE AIR
CAN GET DRAWN FURTHER NORTH...THE SEVERE THREAT COULD BE BETTER
MAINTAINED LONGER AND FURTHER EAST IN SRN WI...AND THIS SCENARIO IS
ALSO SUPPORTED BY 4SM NSSL WRF. HOPEFULLY ALL WILL AT LEAST GET A
GOOD DRINK.
THURSDAY NIGHT THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM
TO HIGH.
CANADIAN HIGH PRESSURE WILL SETTLE IN BEHIND THE DEPARTING COLD
FRONT THURSDAY NIGHT AND FRIDAY...THEN LINGER INTO THE WEEKEND.
LATE SUMMER/EARLY FALL-LIKE TEMPERATURES WILL PUSH IN...ALONG
WITH MORE DRY WEATHER. LOOK FOR HIGHS IN THE LOWER TO MID 70S WITH
LOWS IN THE UPPER 40S TO LOWER 50S.
SUNDAY AND BEYOND...FORECAST CONFIDENCE IS MEDIUM.
NOTHING MAJOR SHOWING UP IN THE LONGER RANGE. A VERY LARGE UPPER
LOW IS CENTERED OVER SOUTHERN HUDSON BAY SUNDAY THROUGH ABOUT
TUESDAY. WE COULD SEE A FEW REINFORCING SHOTS OF COOL AIR BEHIND
PERIODIC WEAK COLD FRONTS. SOME LIGHT SHOWERS ARE POSSIBLE...BUT
TIMING OF THESE IS HIGHLY DIFFICULT AT THIS POINT. WE COULD EVEN
SEE SOME LAKE EFFECT SHOWERS ON SUNDAY WITH DELTA T/S CLIMBING TO
ABOUT 15C WITH AN ONSHORE FLOW POSSIBLE.
AVIATION/00Z TAFS/...VFR CONDITIONS UNTIL LATER TONIGHT WHEN
CONVECTIVE COMPLEX TAKES AIM ON SRN WI FROM MN/IA. INTENSITY OF
STORMS NOT COMPLETELY CLEAR AT THIS POINT BUT WINDOW OF BEST
POTENTIAL LOOKS TO BE 09-16Z ACROSS SRN WI. POTENTIAL FOR A PERIOD
OF MVFR CEILINGS/VSBYS WITH CONVECTION AND FOR A TIME BEHIND THE
FRONT WITH HIGHER LOW LEVEL MOISTURE. CONDITIONS LOOK TO RETURN TO
VFR BY THURSDAY AFTERNOON.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
UPDATE...HENTZ
TONIGHT/THURSDAY AND AVIATION/MARINE...COLLAR
THURSDAY NIGHT THROUGH WEDNESDAY...DAVIS
Hazardous weather outlook, Aug 15, 10:39 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1139 PM CDT WED AUG 15 2012
WIZ046-047-051-052-056>060-062>072-170445-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1139 PM CDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS ALONG A COLD FRONT IS EXPECTED TO REACH
PORTIONS OF SOUTH CENTRAL WISCONSIN AROUND 3 AM...AND PORTIONS OF
THE SOUTHEAST AROUND 5 AM. A FEW STORMS MAY APPROACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY MORNING AS THE COLD FRONT
MOVES THROUGH. SOME OF THE THUNDERSTORMS MAY STILL BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LMZ643>646-170445-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1139 PM CDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY MORNING AS THE COLD
FRONT MOVES THROUGH. SOME OF THE THUNDERSTORMS MAY STILL BE
STRONG.
GUSTY NORTHWEST WINDS MAY REACH SMALL CRAFT CRITERIA ON THURSDAY.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 16, 2:08 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT THU AUG 16 2012
WIZ046-160915-
MARQUETTE-
308 AM CDT THU AUG 16 2012
...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY...
AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN ADAMS COUNTY...MOVING EAST AT
35 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
WESTFIELD BY 335 AM CDT...
MONTELLO BY 350 AM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
GEHRING
Thunderstorm Wind, Marquette
- When
- August 16, 2:12 AM CST to 3:15 AM CST
- Where
- Marquette County, Westfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.880, -89.480
Law enforcement officials reported a tree down across a road in Westfield Township, blown down by thunderstorm wind gusts estimated up to 50 knots (58 mph). There were other nearby reports of large broken tree branches or knocked-over trees.
Hail, Waukesha
- When
- August 16, 5:27 AM CST
- Where
- Waukesha County, 3 mi SW of Brookfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.039, -88.192
A trained spotter reported nickel-sized hail (0.88 inch in diameter) near the intersection of Interstate 94 and Moorland Road in Brookfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407782, 407783.